What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 20, 9:31 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, May 20, 9:31 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1031 PM EDT Tue May 20 2025
.SYNOPSIS...
Low pressure slowly crosses the region, bringing periods of
showers/storms today through Friday. Briefly drier Saturday
before precipitation chances return Sunday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 1030 PM Tuesday...
Fine tuned POPs once again this evening as renewed precipitation
advances into the western flank of the forecast area. This line
has displayed a downward trend in strength over the past hour as
it encounters an unfavorable environment for sustaining its
prior longevity through Kentucky. There is still a window of
opportunity for localized high water issues as heavy downpours
accompany this line, and could pose concerns within the Flood
Watch area that already received around half an inch to three
quarters of an inch earlier this afternoon. Otherwise,
temperatures and sky conditions remain on track late this
evening.
As of 800 PM Tuesday...
A brief interlude from thunderstorm activity is currently
underway this evening as the first line of weakening storms that
ventured a few hours ago is now dashing into the eastern WV
panhandle. Our attention now turns back upstream to the lower
Ohio and Tennessee Valleys, where a defining line of convection
is draped from north to south and features a combination of
severe thunderstorm, tornado, and flash flood warnings for parts
of central Kentucky and Tennessee. The progression of these
storms will closely be monitored as they aim for the forecast
area in the next few hours and whether they will be able to keep
their gumption after the loss of daytime heating here shortly.
Forecast-wise, refreshed most parameters this evening to remain
aligned with current radar trends and local observations around
the area.
As of 140 PM Tuesday...
Key Points:
* Flood Watch in effect until 2 AM tonight.
* Tornado Watch in effect until 8 PM this evening.
Complex surface low pressure system track east over our area
overnight tonight, spreading showers and thunderstorms into
Wednesday. PWATs about 1.5 inches and theta-e reaching 340K denote
abundant moisture. At the upper levels, multiple H500 shortwaves
will provide necessary forcing to maintain strong heavy showers and
thunderstorms through this period. CAMs suggest the next batch of
precipitation comes with the occluded front/and low pressure
crossing the area from west to east overnight. Diurnal heating will
contribute additional afternoon convection on Wednesday afternoon
and evening, being more numerous across the north.
Severe weather is still possible this evening into the nighttime
hours as the low pressure crosses east. Damaging winds and hail will
be the primary threat, while a couple of tornadoes can not be ruled
out. A Tornado Watch is now in effect for NE KY, SW VA, and
southern WV until 8 PM this evening.
Despite of loosing instability after sunset, several shortwaves
working over ample moisture content will promote repetitive rounds
of showers. This poses a flash flood threat beginning with the late
afternoon round, and continuing on through the night with at least
one additional round or complex evolution of training or back-
building convection.
A Flood Watch for Flash Flooding continues in effect for portions of
central and southern WV, southwest VA, and northeast KY until 2 AM
tonight. Depending upon the northward progress of heavier rainfall
later tonight, a northward expansion of the Flood Watch may
eventually be needed for later tonight and into Wednesday.
SPC carries a Marginal top Slight Risk for Severe Thunderstorms
across southwest portions of the area for this afternoon and
evening, while WPC carries a Slight Risks for Excessive
Rainfall across southern portions of the area, and marginal
risk north.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
As of 125 PM Tuesday...
Sensible weather through the short term period will largely be
dictated by persistent upper level low pressure anchored in the
Great Lakes. This will yield moist northwesterly flow at the surface
with cold air aloft up through around H700 capped by EML remnants
above that level. This should serve to keep deep instability rather
limited with lower chances for charge separation, but given the cool
air aloft even relatively low topped showers may produce some
graupel.
Highs on Thursday and Friday will only be in the lower 60s across
the lower elevations amid breezy afternoon conditions with gusts 20
to 25 mph.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 125 PM Tuesday...
The aforementioned upper level low should shift far enough east by
late Friday to turn low level flow more west-northwesterly thus
losing our upstream moisture connection and reducing precipitation
chances for Friday night into Saturday.
The pattern looks to become more active again as flow shifts
progressively more southwesterly heading into next week. Ensemble
consensus on a more active pattern is fairly good, but the details
between ensemble members and operational guidance still has a fairly
wide spread with timing/intensity. With flow around upper level
low pressure over the Upper Midwest, would not expect much in
the way of higher quality mid-level lapse rates from the high
desert to to make it this far east and north so for now would
assess a lower end risk for any severe weather (fortunate, as
our radar will be down from May 21st through June 7th).
&&
.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
As of 800 PM Tuesday...
A brief interlude from thunderstorm activity opens up the TAF
period this evening. A weakened line of showers sailed through
the airspace not too long ago and the next line of potential
strong to severe thunderstorms still remains over a hundred
miles from the western extent of our forecast territory.
Estimated time of arrival for these storms appears to be
sometime after 2Z/3Z and will once again move through in a west
to east direction, bringing with it the possibility of damaging
wind gusts, hail, and a non-zero risk for tornadoes. Tailored
the forecast using tempos through late tonight to account for
post-sunset storms dashing overhead.
In the wake of convection tonight, light showers and low stratus
will infiltrate the area, resulting in MVFR or worse flight
restrictions into the overnight hours. Should begin to see
improvements across the Ohio River Valley as a low pressure
system ventures eastward and a cold front undergoes an overhead
passage through the area. However, one last round of afternoon
thunderstorms aided by the boundary could be plausible for our
eastern terminals Wednesday afternoon. Opted to include VCTS at
EKN, CKB, and BKW for that reason.
Outside of strong thunderstorm winds, surface flow is
anticipated to be light out of the south/southeast this evening.
Winds begin to shift more southwesterly on Wednesday ahead of
FROPA, and could become breezy during the afternoon and evening
hours.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing, location, and intensity of showers
and thunderstorms may vary from forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE WED 05/21/25
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
CRW CONSISTENCY H H H H H M H H H H H H
HTS CONSISTENCY M M M M M L L L L L M L
BKW CONSISTENCY H H H H M M H H H H H H
EKN CONSISTENCY H H H H M H H H M M H H
PKB CONSISTENCY H H H H H H H H H M M H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 00Z THURSDAY...
IFR conditions in heavy rain and thunderstorms at times into
Wednesday night, and then to a lessening extent through
Thursday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 2 AM EDT Wednesday for WVZ005-006-013>015-
024>026-033-034-515>518.
OH...None.
KY...Flood Watch until 2 AM EDT Wednesday for KYZ101>103-105.
VA...Flood Watch until 2 AM EDT Wednesday for VAZ003-004.
&&
SYNOPSIS...ARJ/JP
NEAR TERM...MEK/ARJ
SHORT TERM...JP
LONG TERM...JP
AVIATION...MEKHazardous weather outlook, May 20, 5:16 PM EST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
616 PM EDT Tue May 20 2025
KYZ101>103-105-VAZ003-004-WVZ005-013-024>026-033-034-212230-
Greenup-Carter-Boyd-Lawrence-Dickenson-Buchanan-Wayne-Lincoln-Mingo-
Logan-Boone-McDowell-Wyoming-
616 PM EDT Tue May 20 2025
...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for northeast Kentucky, southwest
Virginia, and portions of southern and western West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Isolated strong to severe thunderstorms are also possible this
evening. All three severe weather hazards are in play, with damaging
wind, large hail and a few tornadoes all possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ006-014-015-515>518-212230-
Cabell-Putnam-Kanawha-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-
616 PM EDT Tue May 20 2025
...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for portions of southeast,
southern and western West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Isolated strong to severe thunderstorms are also possible this
afternoon and evening. Damaging wind and hail are the main threats,
but a tornado is also possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ083-086-087-WVZ007-212230-
Jackson OH-Gallia-Lawrence OH-Mason-
616 PM EDT Tue May 20 2025
This Hazardous Weather Outlook is for portions of southeast Ohio
and western West Virginia.
.DAY ONE...Tonight.
Isolated strong to severe thunderstorms are also possible this
afternoon and evening. Damaging wind and hail are the main threats,
but a tornado is also possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ028-030>032-039-040-519>526-212230-
Braxton-Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
616 PM EDT Tue May 20 2025
This Hazardous Weather Outlook is for portions of central,
northeast, northern and southeast West Virginia.
.DAY ONE...Tonight.
Repetitive rounds of showers and possible heavy thunderstorms
tonight could lead to localized instances of Flash Flooding. A Flood
Watch for Flash Flooding may be needed if confidence in rainfall
becoming excessive increases.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms are expected Wednesday. A few could be strong with an
isolated severe storm or two in the afternoon and evening. The main
risk is damaging wind, although a tornado is also possible.
Additional rounds of showers and possible heavy thunderstorms
Wednesday could lead to localized instances of Flash Flooding. A
Flood Watch for Flash Flooding may be needed if confidence in
rainfall becoming excessive increases.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-067-075-076-084-085-WVZ008>011-016>020-027-029-212230-
Perry-Morgan-Athens-Washington-Vinton-Meigs-Jackson WV-Wood-
Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-Gilmer-
616 PM EDT Tue May 20 2025
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central and northern West Virginia.
.DAY ONE...Tonight.
Repetitive rounds of showers and possible heavy thunderstorms
tonight could lead to localized instances of Flash Flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Additional rounds of showers and possible heavy thunderstorms
Wednesday could lead to localized instances of Flash Flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, May 20, 9:43 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
1043 PM EDT Tue May 20 2025
KYZ105-210300-
Lawrence KY-
1043 PM EDT Tue May 20 2025
...STRONG THUNDERSTORMS WILL IMPACT LAWRENCE COUNTY THROUGH 1100 PM
EDT...
At 1043 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Wellington to Helechawa to Howard Creek.
Movement was east at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Louisa, Blaine, Yatesville Lake State Park, Fort Gay, Ulysses,
Martha, Charley, Houckville, Gallup, and Fallsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3800 8302 3804 8300 3806 8295 3811 8289
3812 8289 3820 8264 3817 8263 3817 8264
3814 8264 3812 8260 3795 8252 3795 8258
3789 8260 3788 8261 3789 8267 3797 8283
3800 8294 3800 8296 3796 8299 3797 8302
TIME...MOT...LOC 0243Z 250DEG 46KT 3791 8349 3777 8335 3747 8338
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
01Special weather statement, May 20, 10:23 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Charleston WV
1123 PM EDT Tue May 20 2025
WVZ005-006-013-210345-
Lincoln WV-Wayne WV-Cabell WV-
1123 PM EDT Tue May 20 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CABELL...
NORTHWESTERN LINCOLN AND CENTRAL WAYNE COUNTIES THROUGH 1145 PM
EDT...
At 1123 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wayne, moving east at 55 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Wayne, Hamlin, Beech Fork State Park, East Lynn Lake, Culloden, West
Hamlin, Salt Rock, Palermo, Sweetland, East Lynn, Branchland, and
Myra.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3842 8210 3830 8205 3829 8205 3828 8204
3816 8198 3810 8244 3829 8247
TIME...MOT...LOC 0323Z 252DEG 46KT 3823 8235
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
01Special weather statement, May 20, 10:25 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
1125 PM EDT Tue May 20 2025
KYZ103-OHZ086-087-210345-
Boyd KY-Gallia OH-Lawrence OH-
1125 PM EDT Tue May 20 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BOYD...SOUTHWESTERN
GALLIA AND CENTRAL LAWRENCE COUNTIES THROUGH 1145 PM EDT...
At 1124 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ironton, moving northeast at 40 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Ashland, Ironton, Coal Grove, Lake Vesuvius, Catlettsburg, Waterloo,
Aid, Crown City, Hanging Rock, Gage, Scottown, and Pedro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3857 8275 3884 8242 3863 8220 3843 8260
3850 8267 3851 8266 3851 8267 3854 8270
3856 8273 3856 8274
TIME...MOT...LOC 0324Z 230DEG 36KT 3855 8261
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
01Special weather statement, May 20, 10:43 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
1143 PM EDT Tue May 20 2025
VAZ004-WVZ024-025-033-210400-
Buchanan VA-McDowell WV-Logan WV-Mingo WV-
1143 PM EDT Tue May 20 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL BUCHANAN...
NORTHWESTERN MCDOWELL...MINGO AND SOUTHWESTERN LOGAN COUNTIES THROUGH
MIDNIGHT EDT...
At 1143 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Board Tree to near Delbarton. Movement was east
at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Williamson, Logan, Delbarton, Gilbert Creek, Mount Gay-Shamrock,
Chief Logan State, Holden, Red Jacket, Chattaroy, Hinch, Buskirk,
Matewan, Gilbert, West Logan, Mitchell Heights, Mount Gay, Chauncey,
Myrtle, Sarah Ann, and Meador.
This includes Route 119 between mile markers 1 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3754 8197 3753 8201 3755 8204 3753 8205
3756 8208 3755 8213 3759 8213 3762 8218
3765 8218 3763 8219 3763 8221 3766 8224
3768 8230 3775 8233 3776 8231 3776 8233
3779 8234 3793 8197 3748 8182 3746 8207
TIME...MOT...LOC 0343Z 265DEG 34KT 3754 8218 3772 8223
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
01